MAUDE Adverse Event Report: CONMED CORPORATION UNIVERSAL PLUS MULTIFUNCTION INSTRUMENT CONTROL HANDLE, STRAIGHT HANDLE; SUCTION/IRRIGATION ELECTROSURGICAL ACCESSORY

CONMED CORPORATION UNIVERSAL PLUS MULTIFUNCTION INSTRUMENT CONTROL HANDLE, STRAIGHT HANDLE; SUCTION/IRRIGATION ELECTROSURGICAL ACCESSORY
Catalog Number 60-6010-001
Medical Device Problem Code Unsealed Device Packaging (1444)
Health Effect - Clinical Code Not Applicable (3189)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Conmed corporation received (b)(4) "unopened" packages containing the universal plus straight handle, foot control, hand control devices for evaluation.Visual examination by the packaging lab engineer on 17-mar-2017 revealed there was a non-homogenous seal with adhesive transfer less than 1/4 inch.There is an open seal due to the adhesive transfer of less than 1/4 inch and therefore a breach in sterility, therefore this complaint is confirmed.This lot was manufactured on 15-jul-2016.A review of the manufacturing documents from the dhr/lhr has verified the devices were produced according to current and approved procedures and material specifications.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture.A two (2) year review of product history for this device family showed there are no other similar complaints received.(b)(4).The reported packaging anomaly was obvious to the user facility and therefore prompted the return of the device for evaluation and replacement.To date, there have been no serious injuries or death related to this reported problem.Nonetheless, to prevent future recurrences, an investigation is in progress to determine the root cause and to address this reported problem.As with all medical devices, examination of packaging occurs multiple times prior to use (shipping/receiving, distribution, storage and prior to use).In addition, good clinical practice would include examination and verification of the product and its original packaging to ensure both are intact.If the product and its packaging have been opened/damaged or altered, do not use the product and contact the manufacturer immediately.To reduce the risk of patient injury, the instructions for use (ifu) states: "this product is guaranteed sterile in the unopened and undamaged package.".
 
Event or Problem Description
The end user facility discovered two (2) unsterile universal plus straight handle, foot control, hand control devices in the box of ten (10) devices.As reported: "it looked like the glue of the paper has come loose.The rest of the box was ok." in this instance, there was no patient involvement with this reported problem.

Brand Name
UNIVERSAL PLUS MULTIFUNCTION INSTRUMENT CONTROL HANDLE, STRAIGHT HANDLE
Common Device Name
SUCTION/IRRIGATION ELECTROSURGICAL ACCESSORY
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6418844
Report Number3007305485-2017-00066
Device Sequence Number647974
Product Code GEI
UDI-Device Identifier00653405011692
UDI-Public(01)00653405011692(17)210714(30)1(10)201607154
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K954056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,user facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date07/14/2021
Device Catalogue Number60-6010-001
Device Lot Number201607154
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/23/2017
Initial Report FDA Received Date03/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1